Advertisement

Fritz John pp 364-365 | Cite as

Commentary on [25]

  • L. Nirenberg
Chapter
Part of the Contemporary Mathematicians book series (CM)

Abstract

The use of Fourier transforms to study partial differential equations with constant coefficients, in particular in constructing fundamental solutions, is classical, going back to Cauchy. For elliptic operators P(x, D) with variable coefficients, many authors had constructed parametrices, i. e., kernels K(x, y) depending on two points, and singular only at x = y, such that P(x, D x) K(x,y) - δ(x - y) = S(x, y) is a C function. In this paper John constructed fundamental solutions K(x, y), i. e., with S(x, y) ≡ 0, for general elliptic operators of arbitrary order with analytic coefficients. This is taken up again in Chapter 3 of his book, Plane Waves and Spherical Means Applied to Partial Differential Equations [37].

References

  1. [C. 1]
    Chazorain, J. and Piriou, A., Introduction à la théorie des équations aux derivées partielles linéaires, Gauthier-Villars, Paris, 1981.Google Scholar
  2. [C. 2]
    Taylor, M. E., Pseudodifferential Operators, Princeton University Press, Princeton, NJ, 1981.Google Scholar
  3. [C. 3]
    Treves, F., Introduction to Pseudodifferential and Fourier Integral Operators, 2 Volumes, University Series in Mathematics, Plenum, New York, 1980.CrossRefGoogle Scholar
  4. [C. 4]
    Sato, M., Kawai, T., and Kashiwara, M., Microfunctions and pseudodifferential equations. Hyperfunctions and Pseudo-Differential Equations, Lexture Notes in Mathematics, No. 287, Springer-Verlag, 1971.Google Scholar
  5. [C. 5]
    Sjöstrand, J., Propagation of analytic singularities for second-order Dirichlet problems. Comm. Partial Diff. Equations (1980), Part. 1: 41–94; Part. II: 187–207.Google Scholar
  6. [C. 6]
    Seminar in Singularities of Solutions of Linear Partial Differential Equations, Editor, L. Hörmander, Ann. Math. Studies 91, Princeton University Press, Princeton, NJ, 1979.Google Scholar
  7. [C. 7]
    Morrey, C. B., Multiple Integrals in the Calculus of Variations, Grundlehren Math. Wiss. Vol. 180, Springer-Verlag, Berlin, 1966.Google Scholar
  8. [C. 8]
    Bers, L., Local behavior of solutions of general elliptic equations, Comm. Pure Appl. Math. 8 (1955), 473–496.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1985

Authors and Affiliations

  • L. Nirenberg

There are no affiliations available

Personalised recommendations